Florida, 2007

Tornado and Hail in Florida, February 28, 2007

February 28, 2007 · NWS MFL · 11 events in 1 county or zone

A supercell thunderstorm moved across eastern Broward County, producing an EF0 tornado and several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A supercell thunderstorm moved across eastern Broward County, producing an EF0 tornado and several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 28, 3:23 AM EST, 10 hours 22 minutes earlier.

Area forecast discussion, Feb 28, 3:23 AM EST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
323 AM EST WED FEB 28 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWS QUITE WELL A SHORT WAVE
CURRENTLY MOVING FROM THE SOUTHEAST GOFMEX ACROSS S FLA. THIS IS
FIRING UP CONVECTION OVER THE FLA STRAITS SOUTH OF THE KEYS.
CURRENT ANALYSIS ALSO SHOWS WHAT IS LEFT OF THE QUASI-STATIONARY
FRONT STILL LIES ACROSS CENTRAL FLA BUT IS MAKING SOME SLOW
PROGRESS TO THE SOUTH. BOTH THE GFS AND NAM BRING THIS FRONT ABOUT
TO LAKE OKEE AND THEN IT BECOMES DIFFUSE WITH LOW LEVEL FLOW
BECOMING EASTERLY. THE QUESTION IS HOW IS ALL OF THIS GOING TO
AFFECT THE FCST. WITH THE FRONT BECOMING DIFFUSE BEFORE GETTING TO
OUR CWA, THIS WOULD TEND TO KEEP US IN THE MOIST AND UNSTABLE
AIRMASS. ALSO WITH THE LOW LEVEL EASTERLY FLOW SETTING UP IN
ADDITION TO A WEST COAST SEA BREEZE, THIS WOULD APPEAR TO SET THE
STAGE FOR ANOTHER ROUND OF CONVECTION THIS AFTERNOON. THE MODELS
ALL HAVE DIFFERENT SOLUTIONS AND MY DILEMMA IS THEY ALL HAVE SOME
MERIT. THE GFS LOOKS AT THE ABOVE SCENARIO AND THE MAV HAS 50
PERCENT ACROSS THE BOARD. THIS GUIDANCE YESTERDAY HAD ONLY 20
PERCENT AND WAS RIGHT ON. HOWEVER, THE WRF SHOWS CONVECTION
FORMING ALONG THE SEA BREEZE CONVERGENCE IN THE INTERIOR OF S FLA
AND THEN REMAINING THERE ALL AFTERNOON. THE NAM SHOWS CONVECTION
DEVELOPING MORE OF A HIT AND MISS VARIETY WITH LATE DAY STORMS
FORMING ALONG THE COLLISION OF THE TWO SEA BREEZES AND THEN
DRIFTING NORTHWARD. GIVEN THIS SOLUTION, THE MET ONLY AS 20
PERCENT POPS FOR CCF SITES. SINCE ANY OF THESE SCENARIOS COULD
ACTUALLY HAPPEN, HAVE OPTED TO GO WITH 40 PERCENT COVERAGE. ONE
REASON I HAVE OPTED FOR THIS IS THAT WHEN CONVECTION DOES BEGIN
POPPING, THE WINDS ABOVE ABOUT 5K ARE STILL WESTERLY AND ACTIVITY
WILL MOVE BACK TO THE EAST. FOR THURSDAY AND FRIDAY WITH THE FRONT
NO LONGER IN THE PICTURE, ALL MODELS SHOW FAIR AMOUNT OF DRYING
TAKING PLACE IN THE UPPER LEVELS SO ONLY ISOLATED AT BEST IS
FORESEEN. ALSO, WIND FLOW BECOMES MORE SOUTHERLY AGAIN IN ADVANCE
OF THE NEXT DEVELOPING SYSTEM OVER THE EASTERN U.S. AND IT IS
GOING TO GET RATHER SUMMERY WITH HIGHS IN THE MID TO UPPER 80S AND
DEW POINTS IN THE LOWER 70S. THE GFS IS NOW SHOWING NEXT UPSTREAM
TROUGH DIGGING FARTHER SOUTH AND THIS BRINGS IN A STRONG COLD
FRONT EARLY SUNDAY AND LOWS IN THE 40S BY MONDAY MORNING IN PALM
BEACH AND THE WESTERN SUBURBS OF BROWARD AND MIAMI-DADE COUNTIES
WITH LOWER 50S ALONG THE COAST. HIGH PRESSURE BEHIND THE FRONT
WILL MOVE INTO THE ATLANTIC ON TUESDAY FOR A SLOW MODIFICATION.

&&

.AVIATION...WITH A VEIL OF AS OR CS OVER SOUTH FLORIDA, ALL
TERMINALS SHOULD REMAIN PREDOMINANTLY VFR EXCEPT FOR A CHANCE OF
MVFR VSBYS AT TMB AND APF LATER TONIGHT. THE THICK VEIL WILL MOVE
OUT BY MID MORNING ALLOWING HEATING TO DEVELOP CONVECTION AGAIN BY
THE AFTERNOON.

&&

.MARINE...LIGHT WINDS WILL KEEP THE SEAS AT LESS THAN 5 FEET
THROUGH THE FIRST PART OF THE WEEKEND. AS THE FRONT MOVES ACROSS S
FLA WATERS EARLY SUNDAY, WINDS WILL VEER TO THE N AND INCREASE IN
SPEED WITH SEAS IN THE GULF STREAM BUILDING IN EXCESS OF 7 FEET
INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS IN THE SHORT TERM. MUCH
COOLER AND DRIER AIR WILL FOLLOW THE COLD FRONT ON SUNDAY AND
RELATIVE HUMIDITIES COULD FALL BELOW 35 PERCENT OVER A LARGE PART
OF THE REGION SUNDAY AND MONDAY AFTERNOONS. THE EXTENT AND
DURATION OF THESE CONDITIONS WILL BECOME MORE FINE TUNED AS THE WEEK
WEARS ON SO STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  70  83  73 / 40 10 20 -
FORT LAUDERDALE  81  72  83  73 / 40 10 10 -
MIAMI            83  70  83  73 / 40 10 10 -
NAPLES           81  66  83  70 / 40 10 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Feb 28, 10:01 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1001 AM EST WED FEB 28 2007

FLZ063-066>075-010300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1000 AM EST WED FEB 28 2007

...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA AGAIN TODAY...
...SOME STORMS POSSIBLY STRONG AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: WINDS WILL BECOME EAST AT 10 TO 15 MPH THIS
AFTERNOON AND THIS COMBINED WITH LOW TIDE NEAR NOON WILL CREATE A
SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES THIS
AFTERNOON.

THUNDERSTORMS: A MODERATE RISK OF LIGHTNING WILL EXIST MAINLY THIS
AFTERNOON OVER MOST AREAS OF SOUTH FLORIDA. A WEAK COLD FRONT
OVER SOUTH CENTRAL FLORIDA WILL MOVE SLOWLY SOUTH TO LAKE
OKEECHOBEE TODAY AND DISSIPATE. MEANWHILE...A SHORTWAVE TROUGH
OVER THE GULF OF MEXICO, ALONG WITH MODEST INSTABILITY IN PLACE
ACROSS THE AREA, WILL PRODUCE FAVORABLE CONDITIONS FOR THE
DEVELOPMENT OF THUNDERSTORMS TODAY. GREATEST CONCERN IS FOR GUSTY
WINDS, SMALL HAIL, AND DANGEROUS LIGHTNING.

WIND: WIND GUSTS TO 40 MPH MAY BE POSSIBLE ACROSS THE COASTAL
WATERS WITH SOME STORMS TODAY. STRONG STORMS PRODUCING GUSTY WINDS MAY
EVEN BE POSSIBLE ACROSS THE EAST COAST METRO AREAS AND ALSO OVER
THE EVERGLADES.

HAIL: SMALL HAIL UP TO DIME SIZE MAY BE POSSIBLE WITH ANY STRONG
STORM THAT DEVELOPS TODAY OVER THE COASTAL ATLANTIC WATERS...EAST
COAST METRO AREAS...AND THE EVERGLADES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER ANY INFORMATION
REGARDING THE STRONG STORMS THAT MAY DEVELOP TODAY WILL BE APPRECIATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Feb 28, 1:03 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
103 PM EST WED FEB 28 2007

FLZ067-068-072-281830-
PALM BEACH WESTERN FL-PALM BEACH EASTERN FL-BROWARD METROPOLITAN FL-
103 PM EST WED FEB 28 2007

AT 1258 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PARKLAND...OR 9 MILES
NORTHWEST OF CORAL SPRINGS...MOVING SOUTHEAST AT 10 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

TINGLER
Special weather statement, Feb 28, 1:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
127 PM EST WED FEB 28 2007

FLZ068-072-281900-
PALM BEACH EASTERN FL-BROWARD METROPOLITAN FL-
127 PM EST WED FEB 28 2007

AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...OR NEAR CORAL SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS AND ALSO HAIL UP TO DIME SIZE. SEEK
SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

TINGLER

The radar

The Miami radar (KAMX), 76 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Broward

When
February 28, 1:45 PM EST
Where
Broward County, Margate
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.270, -80.200

Observed near Rock Island Road in Margate.

Hail, Broward

When
February 28, 1:55 PM EST
Where
Broward County, 1.24 mi E of Collier City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.180, -80.200

Reported near intersection of Commercial Boulevard and State Road 7 in Fort Lauderdale.

Tornado, Broward

When
February 28, 1:55 PM EST to 2:00 PM EST
Where
Broward County, 1.38 mi N of Collier City to 0.93 mi SE of Collier City
Rating
EF0
Path length
2.17 mi
Path width
100 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
26.200, -80.220

EF0 tornado touched down in Tamarac just northwest of the intersection of Commercial Boulevard and Rock Island Road, where broken tree limbs and branches were noted. Tornado moved through Woodlands Country Club where it reached its peak intensity of 80-85 mph, damaging a roof and a porch screen in the 5700 block of Bayberry Lane. The tornado continued south-southwest and mainly produced damage to vegetation in the form of broken tree limbs and branches before lifting near the Florida Turnpike and Oakland Park Boulevard in Lauderhill.

Hail, Broward

When
February 28, 1:58 PM EST
Where
Broward County, 1.99 mi WSW of Hammondville
Measured
0.75 in hail
Reported by
Public
Coordinates
26.220, -80.230

Reported near intersection of Rock Island and McNab Road in North Lauderdale.

Hail, Broward

When
February 28, 2:00 PM EST
Where
Broward County, 0.69 mi N of Lauderdale Lakes
Measured
1 in hail
Reported by
Public
Coordinates
26.160, -80.200

Reported near Oakland Park Boulevard and State Road 7 in Lauderdale Lakes.

Hail, Broward

When
February 28, 2:02 PM EST
Where
Broward County, Lauderdale Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.120, -80.150

Hail covering the ground at the government center at Broward Boulevard and Andrews Avenue in downtown Ft. Lauderdale.

Hail, Broward

When
February 28, 2:05 PM EST
Where
Broward County, Ft Lauderdale Exec A to (Fxe)ft Laudrdl Exec
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.200, -80.170

Hail reported just north of Fort Lauderdale Executive Airport.

Hail, Broward

When
February 28, 2:06 PM EST
Where
Broward County, Lauderdale Is
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.120, -80.150

Reported in downtown Ft. Lauderdale.

Hail, Broward

When
February 28, 2:10 PM EST
Where
Broward County, 0.79 mi NNE of Hacienda
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
26.130, -80.114

Reported at A1A and Sunrise Boulevard in Fort Lauderdale Beach.

Hail, Broward

When
February 28, 2:10 PM EST
Where
Broward County, Port Everglades
Measured
1 in hail
Reported by
Public
Coordinates
26.100, -80.130

Reported near the Broward County Convention Center.

Hail, Broward

When
February 28, 2:13 PM EST
Where
Broward County, Lauderdale Is
Measured
1.5 in hail
Reported by
Public
Coordinates
26.120, -80.150

Reported near Davie Boulevard east of I-95.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11790, 11791, 11840, 11792, 11793, 11794, 11795, 11796, 11797, 11841, 11798.